Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 7, 2018, 6:08 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 6:08 PM MST (01:08 UTC)
- Expired
- Aug 7, 2018, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 99 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:39 PM MST | FLOOD | 9 Ese Globe, AZ | MINOR FLOODING ON US 70. TRAFFIC GETTING BY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2972 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180 WGUS55 KPSR 080108 FFWPSR AZC007-080400- /O.NEW.KPSR.FF.W.0037.180808T0108Z-180808T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 608 PM MST TUE AUG 7 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Gila County in east central Arizona... * Until 900 PM MST. * At 607 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cutter. * This includes AZ Route 70 between mile markers 256 and 265. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3346 11055 3328 11056 3327 11072 3348 11070 $$ JS
4 follow-up statements
211 WGUS75 KPSR 080125 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 625 PM MST TUE AUG 7 2018 AZC007-080400- /O.CON.KPSR.FF.W.0037.000000T0000Z-180808T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ- 625 PM MST TUE AUG 7 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR GILA COUNTY... At 624 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Cutter. This includes AZ Route 70 between mile markers 256 and 265. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3346 11055 3328 11056 3327 11072 3348 11070 $$ JS
994 WGUS75 KPSR 080145 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 645 PM MST TUE AUG 7 2018 AZC007-080400- /O.CON.KPSR.FF.W.0037.000000T0000Z-180808T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ- 645 PM MST TUE AUG 7 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR GILA COUNTY... At 644 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to continue. Some locations that will experience flooding include... Cutter. This includes AZ Route 70 between mile markers 256 and 265. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3346 11055 3328 11056 3327 11072 3348 11070 $$ JS
322 WGUS75 KPSR 080249 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 749 PM MST TUE AUG 7 2018 AZC007-080400- /O.CON.KPSR.FF.W.0037.000000T0000Z-180808T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ- 749 PM MST TUE AUG 7 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR GILA COUNTY... At 747 PM MST, Doppler radar indicated thunderstorms produced heavy rain across the warned area earlier. Flash flooding is expected to continue. Some locations that will experience flooding include... Cutter. This includes AZ Route 70 between mile markers 256 and 265. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3346 11055 3328 11056 3327 11072 3348 11070 $$ JS
373 WGUS75 KPSR 080401 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 901 PM MST TUE AUG 7 2018 AZC007-080410- /O.EXP.KPSR.FF.W.0037.000000T0000Z-180808T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ- 901 PM MST TUE AUG 7 2018 ...THE FLASH FLOOD WARNING FOR GILA COUNTY HAS EXPIRED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3346 11055 3328 11056 3327 11072 3348 11070 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:27 PM MST, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 7, 2:27 PM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
227 PM MST Tue Aug 7 2018
.SYNOPSIS...
One more day of hot to very hot temperatures is expected today
before temperatures cool to more seasonable, but still hot, levels
tomorrow. Showers and thunderstorms will mostly be confined to
southeast Arizona today, but spread deeper into the Southwest
tomorrow and remain in the forecast heading into the weekend.
&&
.DISCUSSION...
Convection is gradually developing over the mountains east central
Arizona this afternoon, pretty much in line with early CAM
predictions. As expected, temperatures have been slow to climb
today due to the moisture influx. Most lower desert locations are
sitting around 105-108F and I would expect an additional 3-4F of
warming with high temperatures occurring a bit later in the
afternoon. While temperatures are looking to fall a bit short,
will let the heat warning expire as expected at 8 PM.
Phoenix did observe yet another low of 90+ F this morning, 92F
which if it (likely) holds will break the daily record of 90F set
in 2012). It will also be the 14th low of 90+ F this year, which
is just shy of the annual record of 15 set in 2003 and tied in
2013. At this point, it is looking quite likely that this
unfortunate record will fall, yet another data point in the
continued warming trend of our climate.
For the remainder of this evening, expecting convective activity
to be confined toward the Globe area. Still a chance of outflow
winds/blowing dust moving into Pinal County this evening, but
based on the slow convective development and general lack of CAM
support believe the chances for that are low though not zero.
Tomorrow, Wednesday, is looking to have much better potential for
thunderstorm activity for most areas. Partially due to
perturbations from Hurricane John, forecast by NHC to attain major
hurricane status though curve west of the Baja Peninsula,
additional boundary layer moisture will be infused into the
Sonoran Desert. Dew points tomorrow afternoon should be a healthy
10F higher than current readings. Mid-level temperatures will also
be a little cooler thus the steeper lapse rates will lead to
robust CAPE values of around 1500 J/kg. However, as is typical for
gulf surge events, a strong cap will develop under the existing
mixed boundary layer. The ability to release the CAPE will be
predicated on converging outflow boundaries. There does appear to
be a reasonable chance of that happening, given expected strong
storms developing along the Rim Wednesday afternoon and also over
Pima County. Steering flow will be conducive to moving storms off
the rim, and upper level winds will keep anvils blowing to the
east. Again, much will hinge on storms developing outside our
forecast area and throwing outflows which must collide to overcome
the expected 100 J/kg of CIN.
Further west, moisture influx from John will also bring about the
potential for storms along the Baja spine and into Southern
California. We may have a situation where mountain circulation
driven convergence will be strong enough to get storms going over
Joshua Tree NP as well.
The weather pattern remains conducive to elevated storm chances
across just about our entire forecast area Thursday through
Saturday. With 1000-700 mb mixing ratio values in the 10-14 g/kg
range, and a generally persistent northeast steering flow, it will
be challenging to pick out individual days at this point as being
up or down. That said, there does appear to be some drying from
the west beginning Sunday for our western CWA, which should start
to pull storm chances down there for early next week.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Latest guidance suggests afternoon/evening convection will be most
concentrated across the higher terrain south and east of Phoenix
ahead of an inverted trough. Direct impacts at KPHX are unlikely
and probabilities generally remain low for a dust storm affecting
the terminals. More likely impact will come from an outflow
boundary propagating northward from a strong complex of storms
across southern Arizona later this evening. Isolated storms are
possible along this boundary in addition to an abrupt switch to
southerly winds roughly around 06z. Looking ahead...thunderstorm
activity will likely be more prevalent across south-central
Arizona Wednesday afternoon/evening with the possibility of heavy
rain, strong winds and blowing dust.
Southeast California/Southwest Arizona including KIPL and KBLH:
Moist southerly flow will continue with a reinforcing shot of
breezy conditions again this evening at both KIPL and KBLH. No
thunderstorms are anticipated however, with activity mainly
confined to Arizona.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday:
Significant moisture will return to the area from the east and
bring an increase in thunderstorm activity through the period.
Storms are expected to be most prevalent over the higher terrain
north and east of Phoenix but even lower elevations will have a
shot at precipitation each afternoon. Minimum humidities will end
up between 20 to 30 percent over the deserts each day following
fair to good overnight recoveries. Apart from thunderstorms, winds
will be light except for typical afternoon and evening upslope
breeziness. Temperatures each day will remain at or just below
seasonal normals although portions of the south-central deserts may
drop to around 100 Thursday into Saturday as thicker clouds and
moisture affect the region.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ537-
540>544-546-548>551-556.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ561-
566-567-570.
&&
DISCUSSION...Iniguez
AVIATION...Hirsch
FIRE WEATHER...Iniguez/Hirsch/Wilson/Kuhlman/CBIn the hours before
Special weather statement, Aug 7, 4:06 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
406 PM MST TUE AUG 7 2018
AZZ563-072330-
Southeast Gila County AZ-
406 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...
At 405 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sawmill, or 33 miles northeast of Globe, moving
southwest at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 278 and 298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3363 11023 3364 11057 3382 11063 3385 11056
3382 11050 3383 11044 3383 11033 3373 11021
TIME...MOT...LOC 2305Z 052DEG 41KT 3375 11039
JSSpecial weather statement, Aug 7, 4:31 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
431 PM MST TUE AUG 7 2018
AZZ563-080015-
Southeast Gila County AZ-
431 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 515 PM MST...
At 430 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Hilltop, or 30 miles northeast of Globe, moving
southwest at 5 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sawmill and Hilltop.
This includes US Highway 60 between mile markers 280 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 11031 3366 11057 3382 11062 3385 11056
3382 11050 3383 11033 3379 11027 3373 11021
TIME...MOT...LOC 2330Z 053DEG 6KT 3374 11045
JSSpecial weather statement, Aug 7, 5:11 PM MST, 57 minutes before
Special Weather Statement National Weather Service Phoenix AZ 511 PM MST TUE AUG 7 2018 AZZ560-562-563-080045- Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ- 511 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 545 PM MST... At 511 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles west of Hilltop, or 17 miles northeast of Globe, moving southwest at 22 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Globe and Cutter. This includes US Highway 60 between mile markers 255 and 279. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3372 11062 3358 11047 3335 11065 3356 11091 TIME...MOT...LOC 0011Z 048DEG 29KT 3360 11062 JS
Special weather statement, Aug 7, 5:47 PM MST, 21 minutes before
Special Weather Statement National Weather Service Phoenix AZ 547 PM MST TUE AUG 7 2018 AZZ558-560-562-563-080130- Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 547 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 630 PM MST... At 547 PM MST, Doppler radar was tracking a strong thunderstorm over Cutter, or 8 miles east of Globe, moving south at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Globe and Cutter. This includes the following highways... US Highway 60 between mile markers 253 and 263. AZ Route 70 between mile markers 253 and 267. AZ Route 77 between mile markers 163 and 170. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3354 11073 3355 11061 3319 11048 3318 11079 TIME...MOT...LOC 0047Z 351DEG 17KT 3336 11064 JS
Special weather statement, Aug 7, 5:55 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
555 PM MST TUE AUG 7 2018
AZZ560-563-080130-
Southeast Gila County AZ-San Carlos AZ-
555 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 630 PM MST...
At 555 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 20 miles east of Globe, moving west at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3342 11035 3340 11035 3340 11041 3338 11045
3333 11045 3334 11051 3348 11053 3347 11032
TIME...MOT...LOC 0055Z 105DEG 7KT 3341 11044
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:11 PM MST | Special Weather Statement | PSR | Gila | 34 min |
| Aug 7, 5:44 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 7, 5:47 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Aug 7, 5:55 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 7, 6:23 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 7, 6:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 7, 6:51 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 7, 7:18 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 57 min |
| Aug 7, 8:10 PM MST | Special Weather Statement | PSR | Pinal | 35 min |
| Aug 7, 8:48 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 42 min |
| Aug 7, 9:09 PM MST | Special Weather Statement | PSR | 36 min | |
| Aug 7, 10:01 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 119 min |
| Aug 7, 10:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 7, 10:30 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 60 min |
| Aug 7, 11:13 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 7, 11:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 8, 12:19 AM MST | Special Weather Statement | PSR | 41 min | |
| Aug 8, 12:54 AM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 8, 4:58 PM MST | Special Weather Statement | PSR | Gila | 32 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.